Indiana, 2011

Flood in Indiana, March 7 to 19, 2011

March 7 to 19, 2011 · NWS LMK · 1 event in 1 county or zone

Heavy rains during the second week of March caused flooding on the Ohio River at Cannelton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Heavy rains during the second week of March caused flooding on the Ohio River at Cannelton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 7, 3:08 AM EST, 37 minutes earlier.

Area forecast discussion, Mar 7, 3:08 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 AM EST MON MAR 7 2011

.SHORT TERM (TODAY AND TONIGHT)...

THE MAIN CHALLENGE FOR THE SHORT TERM WILL BE CLOUD COVER AND
TEMPERATURES. HIGH PRESSURE RIDGING IN FROM THE NORTH WILL CROSS THE
AREA TODAY AND TONIGHT. THE STRATOCU DECK IS STILL HANGING AROUND
EARLY THIS MORNING ACROSS THE ENTIRE FORECAST AREA. SOME BREAKS IN
THIS CLOUD LAYER CAN BE SEE TO THE NORTH OF THE AREA. HOWEVER...THE
EDGE OF THIS DECK HAS BEEN VERY SLOW TO ERODE. THESE CLOUDS MAY SCATTER
OUT BY SUNRISE ACROSS PARTS OF THE AREA...THOUGH CONFIDENCE IN THIS
IS LOW AT THIS POINT. REGARDLESS...MID AND HIGH LEVEL CLOUDS WILL BE
STREAMING IN FROM THE WEST TODAY SO THE REGION WILL BE PARTLY TO
MOSTLY CLOUDY THROUGH THE DAY.

WITH CLOUD COVER AND WINDS OUT OF THE EAST THINK WE WILL END UP ON
THE COOL SIDE OF GUIDANCE AGAIN TODAY SO HAVE LOWERED HIGH TEMPS A
COUPLE OF DEGREES. EXPECT TEMPS TO TOP OUT IN THE UPPER 40S TO
AROUND 50. FOR TOMORROW MORNING LOWS WILL BE A FEW DEGREES WARMER
THAN THIS MORNING WILL BE. TEMPS WILL BOTTOM OUT IN THE MID TO UPPER
30S.

.LONG TERM (TUESDAY - SUNDAY)...

TUESDAY THROUGH THURSDAY...

...INCREASING POTENTIAL FOR ANOTHER PERIOD OF MODERATE TO HEAVY
RAINFALL TUESDAY NIGHT AND WEDNESDAY ALONG WITH A THREAT OF
STRONG/SEVERE THUNDERSTORMS...

ACTIVE UPPER LEVEL PATTERN ACROSS NORTH AMERICA LOOKS TO CONTINUE AS
THE PREFERRED STORM TRACK SEEMS TO BE TAKING AIM AT THE MIDWEST AND
OHIO VALLEY.  LATEST SUITE OF DETERMINISTIC AND ENSEMBLE DATA IS IN
FAIRLY GOOD AGREEMENT WITH DEVELOPING A FAIRLY HEALTHY MID-LEVEL
TROUGH IN THE LEE OF THE ROCKIES ALONG WITH SFC CYCLOGENESIS IN
WESTERN OKLAHOMA EARLY TUESDAY.  SFC LOW WILL QUICKLY DEEPEN AND SFC
E-W ORIENTED WARM FRONT WILL SURGE NORTHWARD THROUGH THE OHIO VALLEY
DURING THE DAY PLACING US IN THE WARM SECTOR OF THIS STORM.  THROUGH
THE DAY ON TUESDAY...WE SHOULD GENERALLY BE PARTLY TO MOSTLY CLOUDY
AND DRY.  WITH A SOUTHERLY FLOW...WE SHOULD SEE TEMPERATURES WARM
INTO THE UPPER 50S TO THE LOWER 60S. AS MENTIONED IN PREVIOUS
DISCUSSIONS...THE MODELS TYPICALLY UNDERDO TEMPERATURES WITHIN
STRONG SOUTHERLY FLOW...THUS UPWARD ADJUSTMENTS MAY BE REQUIRED IN
SUBSEQUENT FORECASTS.

BY TUESDAY NIGHT...STRONGER SOUTHWESTERLY FLOW WILL DEVELOP ACROSS
THE REGION AS IMPRESSIVE 70-75KT SW-NE ORIENTED LOW-LEVEL JET AXIS
MOVES INTO THE REGION.  THIS WILL REALLY ALLOW MOISTURE TO QUICKLY
BE ADVECTED INTO THE OHIO VALLEY.  MODELS SHOW PRECIPITABLE WATER
VALUES JUMPING ABOVE 1.2 INCHES DURING THIS TIME FRAME.  SOMEWHAT
FAVORABLE JET DYNAMICS ALONG WITH LARGE SCALE ASCENT SPREADING OVER
THE REGION SHOULD RESULT IN WIDESPREAD SHOWERS DEVELOPING TO OUR
WEST AND OVERSPREADING THE AREA LATE TUESDAY NIGHT.  LOW AND
MID-LEVEL LAPSE RATES ARE FAIRLY STABLE HERE...THUS THREAT FOR
WIDESPREAD THUNDERSTORMS IS FAIRLY LOW...BUT I WOULD IMAGINE A
SCENARIO WHERE WE COULD SEE WIDESPREAD SHOWERS WITH EMBEDDED THUNDER
HERE AN THERE. K-INDEX AND TOTAL-TOTALS RISE QUICKLY THROUGH THE
PERIOD AND MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL BE POSSIBLE.

OVERNIGHT CONVECTION WILL LIKELY SURGE EASTWARD THROUGH THE OHIO
VALLEY WEDNESDAY MORNING AS PRE-FRONTAL TROUGH AXIS SHIFTS TO THE
EAST.  AS THE TROUGH SHIFTS EAST...MAJORITY OF THE MODEL GUIDANCE
SUGGESTS AMPLE DRY SLOT WILL SWING IN FROM THE SOUTHWEST DURING THE
AFTERNOON HOURS.  WITH SFC FRONT PROGGED TO BE WEST OF THE
REGION...IT APPEARS THAT A WINDOW OF OPPORTUNITY MAY PLAY OUT WHERE
DESPITE WEAK INSTABILITY THAT STRONGLY FORCED SLAB ASCENT ALONG
APPROACHING FRONTAL BOUNDARY WOULD BE ENOUGH TO GENERATE A LINE OF
STRONG TO POSSIBLY SEVERE STORMS AS THE FRONT SWINGS THROUGH
WEDNESDAY AFTERNOON.  GIVEN THE RELATIVE WEAK INSTABILITY AND HIGHLY
SHEARED ENVIRONMENT...ISOLATED DAMAGING WINDS GUSTS WOULD BE THE
PRIMARY SEVERE WEATHER THREAT.  IN ADDITION...WITH MUCH COLDER AIR
WORKING IN ALOFT...A THREAT OF HAIL WOULD ALSO BE POSSIBLE.  THREAT
OF STRONG/SVR STORMS WOULD QUICKLY END AS FRONTAL BOUNDARY SURGES
EASTWARD THROUGH THE REGION BY WEDNESDAY NIGHT.  COLD NORTHWEST FLOW
WILL BRING MUCH COLDER TEMPS TO THE REGION WEDNESDAY NIGHT.  WITH
PRECIPITATION DEPARTING THE REGION RATHER QUICKLY...OVERALL THREAT
OF SNOW ON THE BACKSIDE SEEMS VERY LOW AT THIS POINT.  COLD
NORTHWEST FLOW WILL CONTINUE ON THURSDAY WITH LOTS OF CLOUDS AND
SCATTERED SHOWERS.

AS FOR RAINFALL AMOUNTS...THERE IS STILL QUITE A BIT OF SPREAD IN
THE QPF FIELDS BETWEEN THE NAM/GFS/EURO THIS MORNING.  GFS APPEARS
TO HAVE A CONVECTIVE BULLSEYE ACROSS SOUTHWEST INDIANA TUESDAY
NIGHT AND WEDNESDAY MORNING WHILE THE NAM AND EURO DO NOT HAVE
THIS.  CONSENSUS OF THE MODELS SUGGEST ANOTHER 1 TO 2 INCHES OF
RAINFALL ACROSS THE REGION...WHICH IS NOT WHAT MANY PEOPLE WANT TO
HEAR.  NONETHELESS...THIS RAINFALL WILL SIMPLY AGGRAVATE OUR ONGOING
SWOLLEN RIVERS AND LIKELY RESULT IN ANOTHER ROUND OF RIVER RISES FOR
THE END OF THE WEEK.

THURSDAY NIGHT THROUGH SUNDAY...

NO REAL CHANGES WERE MADE TO THE PORTION OF THE FORECAST PERIOD WITH
THIS ISSUANCE.  PREVIOUS FORECAST DISCUSSION FOR THE PERIOD FOLLOWS
BELOW.

THURSDAY NIGHT AND FRIDAY SHOULD DRY OUT AS HIGH PRESSURE MOVES IN
BRIEFLY AT THE SURFACE AND ALOFT. WILL SEE HIGHS REBOUND INTO THE
50S ON FRIDAY. FRIDAY NIGHT AND SATURDAY MODELS HAVE SOME
DIFFERENCES IN HANDLING AN UPPER LEVEL DISTURBANCE MOVING BY TO OUR
NORTH. THE GFS BRINGS PRECIP FARTHER SOUTH THAN THE OTHER MODELS. BY
THE END OF THE DAY SATURDAY...BOTH THE 00Z EC AND THE GFS HAVE SOME
PRECIP OVER OUR REGION WITH A FRONT. GIVEN THAT BOTH BRING THIS RAIN
EVENTUALLY AS WELL AS THE POTENTIAL PROXIMITY TO THAT ENERGY COMING
DOWN WILL THROW IN A SLIGHT CHANCE OVER THE NORTHERN CWA FOR THE DAY
SATURDAY. TEMPERATURES SHOULD BE WELL WARM ENOUGH FOR ALL
RAIN...GIVEN THAT WINDS WILL HAVE SWUNG AROUND TO SOUTHERLY AS THE
HIGH MENTIONED ABOVE SHIFTS EAST.

BEYOND THE RAIN SATURDAY...LOOKS LIKE A DRY DAY SUNDAY BEFORE YET
ANOTHER SYSTEM LOOKS TO APPROACH THE REGION NEXT MONDAY.

&&

.HYDROLOGY...

* BASINS OF CONCERN -

CURRENTLY...MIDDLE OHIO RIVER AND GREEN RIVERS HAVE SECTIONS THAT
ARE FLOODING.

THE OHIO RIVER FROM LOUISVILLE DOWN TO CANNELTON IS RISING...AND
WILL BE NEAR FLOOD STAGE BY MONDAY MORNING. FLOOD WARNINGS FOR MINOR
FLOODING ARE IN EFFECT FOR THESE SECTIONS OF THE OHIO.

THE KENTUCKY AND LICKING RIVER BASINS WILL SEE HIGH WATER...BUT
FLOODING IS NOT ANTICIPATED AT THIS TIME.

MINOR FLOODING IS FORECAST ON THE GREEN RIVER FROM WOODBURY TO
ROCHESTER. FLOOD CRESTS SHOULD BE LOWER THAN THE CRESTS WE
OBSERVED LAST WEEK.

* FORECASTS AND RAINFALL...

GENERALLY DRY CONDITIONS ARE EXPECTED FOR TODAY AND TUESDAY AS HIGH
PRESSURE SETTLES ACROSS THE REGION.  ANOTHER ROUND OF MODERATE TO
HEAVY RAINFALL WILL ARRIVE TUESDAY NIGHT AND CONTINUE INTO
WEDNESDAY.  LATEST MODELS SUGGEST THAT 1-2 INCHES OF RAINFALL COULD
FALL DURING THAT TIME FRAME.  THIS WILL LIKELY RESULT IN RIVERS
RISING AGAIN IN THE LATTER HALF OF THE WEEK AND POSSIBLY INTO THE
WEEKEND.

* GRAPHICAL INFORMATION -

FOR THE LATEST FORECASTS AND GRAPHICAL INFORMATION SEE OUR INTERNET
WEBSITE FOR RIVERS AND LAKES AT...

HTTP://WATER.WEATHER.GOV/APPS/INDEX.PHP?WFO=LMK  (USE LOWER CASE)

&&

.AVIATION (06Z TAF ISSUANCE)...

THE PERSISTENT OVERCAST MVFR-LOW VFR CEILINGS WILL REMAIN OVER THE REGION
FOR AT LEAST THE NEXT FEW HOURS AND MAY HANG AROUND THROUGH MOST OF
THE NIGHT...ESPECIALLY AT BWG. AS HIGH PRESSURE SLIDES INTO THE AREA
THESE LOW CLOUDS SHOULD SCATTER OUT. HOWEVER THEY WILL BE REPLACED
BY CIRRUS AND EVENTUALLY A MID LEVEL CLOUD DECK THROUGH THE DAY
TODAY AS A SYSTEM APPROACHES FROM THE WEST. WINDS WILL BE FAIRLY LIGHT
OVERNIGHT AND WILL SHIFT AROUND TO THE EAST BY MORNING. WINS WILL
REMAIN OUT OF THE EAST FOR THE REST OF THE TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........EER
LONG TERM.........MJ
HYDROLOGY.........CMC/MJ
AVIATION..........EER
Hazardous weather outlook, Mar 6, 9:45 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 PM EST SUN MAR 6 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-072045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
945 PM EST SUN MAR 6 2011 /845 PM CST SUN MAR 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS OVER THE NEXT FEW
DAYS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM THE CENTRAL PLAINS
TUESDAY AFTERNOON INTO THE GREAT LAKES WEDNESDAY NIGHT. A COLD
FRONT ASSOCIATED WITH THIS SYSTEM WILL SLIDE ACROSS THE OUTLOOK
AREA ON WEDNESDAY. AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE. ANY THUNDERSTORM ACTIVITY WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING. THE HEAVY RAINFALL LIKELY WILL AGGRAVATE ONGOING
FLOODING ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJS/AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
March 7, 3:45 AM EST to March 19, 5:55 PM EST
Where
Perry County, Cannelton to 2.71 mi S of Cannelton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.920, -86.750

The Ohio River at Cannelton crested around 45.3 feet at 615 AM EST on March 15. Flood stage at Cannelton is 42 feet. Minor flooding occurs at this level, with some agricultural land covered near Cannelton and Cloverport, KY.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288142.